MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1415020010
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240)
Date of Event 04/16/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2007 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2007, the patient underwent open right inguinal hernia repair whereby a gore mycromesh® biomaterial was implanted.It was reported a third procedure was performed on (b)(6) 2009 whereby a gore-tex® soft tissue patch was implanted for open treatment of an incisional hernia.It was reported the patient alleges extensive dense small bowel adhesions and hernia recurrence.Additional event specific information and medical records have been requested.
 
Additional Manufacturer Narrative
Corrected result and conclusion codes.Concomitant medical produc: added medical record summary.Additional details regarding the patient¿s clinical course were ascertained from a review of medical records and are as follows: records prior to 11/29/2007, including origin of midline abdominal scar noted in operative record dated 11/29/2007, was not provided.Operative records dated 11/29/2007 indicate the patient underwent open repair of a large incisional hernia with gore-tex patch.The records state: ¿the patient was known to have multiple defects along a midline abdominal scar primarily extending toward the left of the midline.He had a wide scar.The scar was excised from the upper abdomen to well below the umbilicus.The peritoneal cavity was entered and the entire midline fascia was opened because there was a series of defects along this fascial defect; the largest being in the upper abdomen with multiple hernia sacs noted.Ultimately, the entire fascial edge circumferentially was cleaned and the hernia sacs were removed resulting in a large but single fascial defect.This defect was then closed after thorough mobilization utilizing a 15 x 20 cm gore-tex that was secured circumferentially with a series of interrupted horizontal mattress sutures of 0 prolene.This resulted in a firm closure of the fascial defect without undue tension.A jackson-pratt drain was brought through a separate stab incision the right lower quadrant and placed over the patch and the wound then closed in layers utilizing interrupted 2-0 vicryl for closure of deep subcutaneous tissues, running 3-0 vicryl for closure of more superficial subcutaneous tissues and running 4-0 monocryl subcuticular closer for closure of skin.¿ the records confirm a gore-tex soft tissue patch (1415020010/02966694) was used during the procedure.Operative records dated 12/12/2007 indicate the patient underwent open repair of an incarcerated right inguinal hernia.A curvilinear incision was created above the right groin crease and dissection carried out sharply.The external oblique aponeurosis was opened in the direction of its fibers.There was a large obvious incarcerated hernia sac that was delivered.It was found to contain what appeared to be partially infarcted omentum.This was opened and removed after dividing this between 00 silk ligatures.A portion of the thickened edematous hernia sac was excised as well and this hernia sac was over sewn with a running 00 silk suture as well.The inguinal floor was then repaired after excluding the cord with a penrose drain.A 5 x 10 mycromesh gore-tex patch was brought to the operative field and tailored to the appropriate size and shape.The patch was then secured circumferentially with a series of interrupted horizontal mattress sutures of 0 prolene, securing the patch medially to the transversalis fascia and laterally to the shelving edge of poupart's ligament.A firm closure about the cord was accomplished to the level of the internal ring.¿ the records confirm a gore mycromesh® biomaterial (1mym01/04976548) was used during the procedure.There was no mention of infection and no mention of the removal of the previously implanted gore device.Records between 12/12/2007 and 4/16/2009 were not provided.Operative records dated 4/16/2009 indicate the patient underwent open repair of an incisional hernia.The records state: ¿a modest vertical incision was created in the upper aspect of the abdomen overlying a previous surgical scar.There was a large underlying hernia sac that was dissected.This extended both to the left and to the right of the midline substantially but ultimately the entire fascial defect was exposed.This measured approximately 10 cm in transverse diameter but approximately 5 cm in length.A gore-tex patch was selected, tailored to the appropriate size and shape, and then secured utilizing a series of interrupted horizontal mattress sutures of 0 prolene.Inferiorly the repair was to a previous gore-tex patch that had been used to repair a large more inferior fascial defect some 2 years ago.Ultimately a firm closure of the defect without undue tension was accomplished.The wound was irrigated and a 15-mm round blake drain was brought through a separate stab incision and placed over the closure.Subcutaneous tissues were then closed with interrupted 2-0 and 3-0 vicryl sutures in layers and the skin closed with running 4-0 vicryl subcuticular closure.¿ the records indicate a gore-tex soft tissue patch (1405010010/06573257) was used during the procedure.There was no mention of infection and no mention of the removal of the previously implanted gore devices.Operative records dated (b)(6)2010 indicate the patient underwent laparoscopy followed by open repair of multiple incisional hernias with permacol patch (non-gore device).The records state: ¿the patient had a history of extensive previous abdominal surgery as well as previous incisional hernia repair and was known to have at least 2 large defects; 1 in the upper aspect of the abdomen and 1 more in the right mid-abdomen.Initially a small incision was created in the right upper quadrant.¿ ¿extensive adhesions of small bowel to the underlying abdominal wall were encountered.Initially these were dissected, but they were extremely dense and a small enterotomy was visualized.Therefore, this approach was abandoned and a midline abdominal incision was created.The small bowel adhesions were taken down with tedious dissection.A small enterotomy did not result in gross spillage.It was closed in 2 layers with a running 3-0 full thickness vicryl layer and an outer interrupted 3-0 lambert silk layer.¿ the (b)(6)2010 operative report states: ¿the small bowel was run in its entirety and care was taken to make sure there was no other unrecognized enterotomy.The hernia defects were substantial with a large one in the upper midline and a large one in the lower aspect of the midline incision toward the right.There were also smaller defects throughout as well.A permacol patch was utilized because of the enterotomy that was recognized.The permacol patch was tailored to 2 separate patches; 1 secured in the right lower abdomen after exposing the fascial defect completely.This was secured with interrupted horizontal mattress sutures of 0 prolene.A second patch was secured in the upper abdomen once again with interrupted horizontal mattress sutures of 0 prolene.Ultimately the all defects were completely closed to our satisfaction without undo tension utilizing the permacol patch with prolene closure.Once this was completed to our satisfaction a 15 mm round blake drain was allowed to lie over the patch.This was brought out through the left upper quadrant previous laparoscopic stab incision.Deep subcutaneous tissues were closed with running 2-0 vicryl suture and more superficial tissues closed with running 3-0 vicryl.¿ the records indicate a non-gore device was used during the procedure.Additionally, there was no mention of infection and no mention of the removal of the previously implanted gore devices.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Previous patient codes (1695, 2240) were reported based on the original complaint and are no longer applicable per gore¿s investigation.H10/11: updated final codes.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key7641020
Report Number2017233-2018-00344
Device Sequence Number1555564
Product Code FTL
UDI-Device Identifier00733132600601
UDI-Public00733132600601
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Reporter Type Manufacturer
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/15/2009
Device Model Number1415020010
Device Catalogue Number1415020010
Device Lot Number02966694
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/27/2018
Supplement Report FDA Received Date07/13/2018
04/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR